New Mexico, 2019Flash Flood in New Mexico, September 10, 2019
September 10, 2019 · NWS EPZ · 1 event in 1 county or zone
Moist, southerly flow at the surface combined with an upper level trough moving into the Great Basin to create a favorable atmosphere for heavy rain. A strong thunderstorm developed over the Truth or Consequences area and dropped over 2 inches of rain in an hour causing localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist, southerly flow at the surface combined with an upper level trough moving into the Great Basin to create a favorable atmosphere for heavy rain. A strong thunderstorm developed over the Truth or Consequences area and dropped over 2 inches of rain in an hour causing localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 10, 12:13 PM MST, 4 hours 24 minutes earlier.
Area forecast discussion, Sep 10, 12:13 PM MST, 4 hours 24 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
113 PM MDT Tue Sep 10 2019
.SYNOPSIS...
Monsoon moisture is in place and we will have a series of
disturbances track across the Borderland this evening and
overnight. This will mean another good shot for showers and
thunderstorms across the region tonight. Some of these storms will
produce gusty winds, and heavy rainfall. There is slight potential
for isolated flash flooding and moderate hail with a few storms.
Drier air moves in from the west for Wednesday and Thursday to
limit most storm activity to areas well east of the Rio Grande.
The moisture makes a return Friday to end the week, and start the
weekend, with more rain and storm chances across the entire
region.
&&
.DISCUSSION...
Water vapor imagery shows a nice dry slot over our region, but
with minor moisture gains at mid and upper levels moving in from
the west on a series of shortwave troughs approaching ahead of the
main trough over the Pac NW. AM EPZ sounding had around 1.25" of
PW and area observations are hanging on to dewpoints in the 55-60
degree range. This means our moisture is more than adequate for
working with daytime heating and minor dynamics aloft to produce
another round of isolated to scattered showers and storms across
the region this afternoon through the late evening, and possibly
overnight hours. Prog soundings indicate deep CAPE with speed
sheer aloft, giving possibility to heavy rain, and moderate hail
with some storms. Thus there is risk for flash flooding and severe
storms with moderate hail. Gusty outflow with gust speeds near 50
mph also possible, but thinking is winds will stay below severe
limits of 58 mph.
Flow at mid and upper levels goes more westerly, as does the lower
level winds. All of this will work to import drier air into the
CWFA from the west, as moisture gets shoved east over the far
eastern zones. Models suggest the airmass will be too dry and
stable to support showers and storms over the western 1/2 to
2/3rds of the CWFA Wednesday, and nearly the entire CWFA for
Thursday. Thus will be quickly and significantly trimming the POPs
for these days. More sun and drier air may allow for slightly
warmer temperatures, but the lack of high pressure aloft and
subsidence warming should keep temperatures near seasonal; meaning
near 90 to lower 90s for the lowlands.
Friday and Saturday we see a flip in the wind field with a return
of E and SE as high pressure aloft, and at the surface, builds
back west. This east push will usher low-level gulf moisture back
into the area as the mid and upper levels push the monsoon
moisture plume back west over our region. These two days look to
bring an increase in storm coverage and activity. Thus a
reintroduction of POPs for most of the area for Friday and
Saturday.
Finally, toward the end of the forecast cycle, it appears the
upper high continues to drift west to shove the deeper moisture
west into AZ as we see drier air move back in over our CWFA. Thus
for Sunday onward we begin dropping POPs, especially for eastern
and southern zones, keeping rain and storms chances over the
northern and eastern zones.
14-Bird
&&
.AVIATION...Valid 11/00Z-12/00Z...
P6SM FEW-SCT070-090 SCT-BKN200-250 through 12Z with isolated to
scattered VRB25G40KT 1-3SM TSRA BKN030-040 areawide to start but
coverage shifting mainly east of the Rio Grande from 06Z-12Z and
again after 18Z. Winds shifting to the west to southwest
5-15KTS areawide by 06Z and remaining so through 12/00Z.
26-Grzywacz
&&
.FIRE WEATHER...
A couple of west coast troughs will be affecting the Borderland over
the next week. The first one will bring a chance for showers and
thunderstorms to all areas for the remainder of the day and mainly
east of the Rio Grande tomorrow. Drier air moves in behind this
system for late Wednesday and Thursday before an easterly push
brings a moisture return by Friday. Showers and thunderstorms area
again expected Friday afternoon into Saturday. Another storm system
approaches the west coast and funnels moisture near the Arizona
border Sunday and then areawide Monday. Temperatures will be near
normal with relative humidities remaining above 20-25 percent. Winds
will remain under 15 mph except near thunderstorms. Vent rates will
vary by day from poor to very good.
&&
26-Grzywacz
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 69 90 69 92 / 60 10 0 10
Sierra Blanca 63 83 62 84 / 60 30 20 20
Las Cruces 64 87 63 90 / 40 0 0 0
Alamogordo 65 88 65 92 / 50 20 0 0
Cloudcroft 50 69 47 70 / 50 50 20 10
Truth or Consequences 64 89 64 91 / 30 0 0 0
Silver City 59 81 58 86 / 30 10 0 0
Deming 64 88 63 92 / 40 0 0 0
Lordsburg 63 87 62 92 / 20 0 0 0
West El Paso Metro 69 90 70 92 / 50 10 0 0
Dell City 65 91 65 91 / 50 30 20 10
Fort Hancock 69 92 69 94 / 50 30 20 10
Loma Linda 64 82 65 85 / 60 20 10 10
Fabens 68 90 69 92 / 50 20 0 10
Santa Teresa 66 87 65 90 / 50 10 0 0
White Sands HQ 67 88 68 91 / 40 10 0 0
Jornada Range 64 88 63 91 / 40 0 0 0
Hatch 63 89 62 93 / 40 0 0 0
Columbus 65 87 66 92 / 40 0 0 0
Orogrande 65 87 65 90 / 40 10 0 10
Mayhill 55 79 53 78 / 50 40 20 10
Mescalero 54 79 51 80 / 50 40 20 10
Timberon 53 76 51 76 / 60 40 20 10
Winston 53 83 49 85 / 30 10 0 0
Hillsboro 60 87 60 91 / 30 10 0 0
Spaceport 62 88 61 91 / 40 0 0 0
Lake Roberts 54 81 51 86 / 30 10 0 0
Hurley 58 84 57 88 / 30 0 0 0
Cliff 57 88 54 90 / 20 10 0 0
Mule Creek 57 88 57 89 / 20 10 0 0
Faywood 60 84 59 89 / 30 10 0 0
Animas 63 88 62 92 / 20 0 0 0
Hachita 62 87 61 91 / 30 0 0 0
Antelope Wells 61 86 61 91 / 40 0 0 0
Cloverdale 60 81 60 87 / 30 0 0 0
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
14/26
Hazardous weather outlook, Sep 10, 10:18 AM MST, 6 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
1118 AM MDT Tue Sep 10 2019
NMZ401>417-TXZ418>424-111730-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1118 AM MDT Tue Sep 10 2019
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Ample monsoon moisture and a series of shortwave disturbances
should work with daytime heating to destabilize the atmosphere and
cause the development of isolated afternoon and scattered evening
storms across the region today through tonight. Primary threats
with these storms will be gusty outflow winds, heavy rain and
possible flooding, and moderate-sized hail with the stronger
storms.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Drier air moves in from the from west to reduce storm probability
across much of the region west of the Rio Grande for Wednesday and
Thursday. Storms will still be possible for areas to the east of
the Rio. Friday through Sunday moisture pushes back in from the
east to give the entire region rain and storm chances.
.SPOTTER INFORMATION STATEMENT...
Spotters are asked to report significant weather to our office via
the 800 spotter phone number or via Twitter using our office
username @NWSElPaso
Bird
In the hours before
Special weather statement, Sep 10, 3:28 PM MST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service El Paso TX
428 PM MDT Tue Sep 10 2019
NMZ408-409-102300-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
428 PM MDT Tue Sep 10 2019
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA COUNTY UNTIL 500
PM MDT...
At 427 PM MDT, Doppler radar was tracking a strong thunderstorm near
Palomas, moving northeast at 25 mph.
Nickel size hail, locally heavy rain, and winds in excess of 45 mph
will be possible with this storm.
Locations impacted include...
Caballo, Truth or Consequences, City of Elephant Butte, Palomas,
Williamsburg, Elephant Butte Lake, Upper Palomas Canyon, Lost Canyon,
Lower Palomas Canyon, Ash Canyon, Rock Canyon, Hot Springs Landing,
Lakeshore Highlands, Lower Animas Creek and Caballo Lake.
LAT...LON 3295 10735 3311 10747 3333 10724 3312 10703
TIME...MOT...LOC 2227Z 229DEG 21KT 3309 10733
REYNOLDS
Local storm report, Sep 10, 4:31 PM MST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
531 PM MDT TUE SEP 10 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HEAVY RAIN WILLIAMSBURG 33.12N 107.30W
09/10/2019 U0.00 INCH SIERRA NM TRAINED SPOTTER
HEAVY RAIN WITH STREET FLOODING OCCURRING. WATER 6
INCHES DEEP.
&&
EVENT NUMBER EPZ1900289
JARFlash Flood, Sierra
- When
- September 10, 4:37 PM MST to 6:30 PM MST
- Where
- Sierra County, 0.3 mi NE of Truth Or Consequence to 2 mi S of Williamsburg
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 33.133, -107.247
Over 2 inches of rain fell between 5 PM and 6 PM causing flash flooding to occur around Truth or Consequences and Williamsburg. Water and debris covered portions of Highway 187 making the road impassable. Las Palomas Canyon Road was also flooded. One water rescue was required. Also, the Ralph Edwards Park and Golf Course became flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in South Dakota, September 10 to 11, 20199 injured · $12 million · EF2 · 37 events
- Tornadoes and Hail in Wyoming, September 10, 2019EF2 · 14 events
- Hail and Damaging Winds in Tennessee, September 10, 2019$55,000 · 1 in hail · 11 events
- Damaging Winds in Texas, September 10, 2019$37,000 · 54 kt wind · 6 events
- Drought in Texas, September 10 to 30, 2019$25,000 · 6 events
- Hail in Michigan, September 10, 2019$30,000 · 1.5 in hail · 1 event
- Tornado and Hail in Michigan, September 10, 2019EF0 · 15 events
- Flash Flooding and Hail in Nebraska, September 10 to 11, 20191.5 in hail · 14 events
- Hail in Colorado, September 10, 20192 in hail · 13 events
- Flash Flood and Damaging Winds in Alabama, September 10, 2019$1,000 · 52 kt wind · 13 events
- Damaging Winds in Tennessee, September 10, 2019$400 · 52 kt wind · 12 events
- Drought in Georgia, September 10 to 30, 20198 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 856992.